When it comes to pain relief, there are several over-the-counter medications to choose from. Tylenol is a very popular pain relief medication that has been trusted for years. But despite Tylenol being a non-prescription medication, there are still concerns that should be considered when taking it. There are possible adverse reactions related to Tylenol, as well as ramifications for taking too much Tylenol, or taking it too often.
What is Tylenol?
Tylenol is a well-known brand name for a drug called acetaminophen. It is a pain relief medication that is also known as an antipyretic, or fever reducer. It is also commonly taken for relief of allergies, colds, and symptoms from the flu.
Tylenol became well known in 1948. Since then, several different types of Tylenol have become available. Some of the products have added ingredients for other ailments, including a Tylenol with added codeine for stronger pain relief, as well as Tylenol PM, which contains the sleep aid diphenhydramine.
How to Take Tylenol
It is recommended that dosages of Tylenol be given four hours apart from each other, and you should never exceed more than five doses in a 24-hour period. This dosage warning applies to children and adults. Tylenol is processed in the liver and can be very damaging. Each dose of Tylenol needs to have time to be broken down, processed and moved out of the liver before another dose is given. Four hours between doses is the time frame required for this process.
Tylenol PM is a sleep aid that not only helps with aches and pains, but has an added ingredient of diphenhydramine in it to help you fall asleep. For adults, it is recommended that you take two caplets or gelcaps at bedtime. Each caplet contains 500 milligrams of acetaminophen, as well as 50 milligrams of diphenhydramine. It is recommended that you take only one dose every four hours.
Misconceptions of Tylenol
People may think that because Tylenol is an over-the-counter medication, it is safe to take as you need it. Some people may think, too, that if their pain or headache does not go away in a timely manner, they can take extra doses of Tylenol. This can be very dangerous. Tylenol can cause liver failure if too much is taken in a short period of time. Tylenol has the potential to build up in the liver and ultimately can cause severe liver damage.
Preventing Overdoses of Tylenol
Preventing overdosing of Tylenol, especially in children, can be done by charting the dose and the time given. By keeping accurate records of when Tylenol is given, you will know when the next dose can be taken. To avoid overdosing on Tylenol, it is very important to follow dosing guidelines and not give too many doses too close together.